A 77-year-old woman is brought for evaluation by her family. The patient had previously been alert and active; however, for the past week, she has been difficult to arouse and, when awake, has been delusional and has behaved abnormally. In addition, for the past 2 weeks, she has complained of abdominal discomfort related to constipation.
The patient has no history of heart disease, diabetes, or hypertension. She had a 40-pack-year smoking history but quit 2 years earlier when mild chronic obstructive pulmonary disease was diagnosed. She has been coughing more than usual in recent months but without producing sputum or blood. Her medications include montelukast sodium and a statin.
The patient is disoriented. Heart rate is 108 beats per minute; respiration rate, 20 breaths per minute; blood pressure, 105/60 mm Hg; and oxygen saturation measured by pulse oximetry, 93% on room air. Mucous membranes are quite dry. A 3-cm hard lymph node is palpable in the left supraclavicular fossa. Examination of the chest reveals decreased breath sounds and a few wheezes but no consolidation; the heart is normal. Neurological examination reveals disorientation but no focal neurological findings.
LABORATORY AND IMAGING RESULTS
Hemoglobin level is 10.5 g/dL; white blood cell count, 8100/μL; and platelet count, 517,000/μL. Creatinine level is 2.3 mg/dL, and blood urea nitrogen level is 26 mg/dL. Albumin level is 2.9 g/dL, with a total protein level of 5.9 g/dL. Serum glucose level is 110 mg/dL, and serum calcium level is 14.8 mg/dL. A chest radiograph reveals fullness of the left hilum of the lung.
(answer on next page)
1. Carroll MF, Schade DS. A practical approach to hypercalcemia. Am Fam Physician. 2003;67:1959-1966.
2. Stewart AF. Clinical practice. Hypercalcemia associated with cancer. N Engl J Med. 2005;352:373-379.
3. Kyle RA, Rajkumar SV. Multiple myeloma. N Engl J Med. 2004;351:1860-1873.
4. Ralston SH, Gallagher SJ, Patel U, et al. Cancer-associated hypercalcemia: morbidity and mortality: clinical experience in 126 treated patients. Ann Intern Med. 1990;112:499-504.